Wyoming, 2022Hail and Damaging Wind in Wyoming, August 25, 2022
August 25, 2022 · NWS CYS · 3 events in 2 counties and zones
Strong to severe thunderstorms developed on the afternoon of the 25th over east-central Wyoming, mainly across Converse and Niobrara Counties. These storms produced strong winds, large hail, and large accumulations of hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed on the afternoon of the 25th over east-central Wyoming, mainly across Converse and Niobrara Counties. These storms produced strong winds, large hail, and large accumulations of hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 25, 1:58 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 25, 1:58 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
258 PM MDT Thu Aug 25 2022
.DISCUSSION...(This evening through Thursday)
Issued at 222 PM MDT Thu Aug 25 2022
Showers and thunderstorms have developed this afternoon as
expected from morning guidance. Two areas have emerged as the
greatest concern through the evening. The first is over far
southeast Wyoming into southwest Nebraska, where morning cloud
cover skirted to the north, allowing for near model-maximum
instability to be realized. Around 1000j/kg of CAPE is present,
although upper-level winds remain relatively weak. This will
result in a few instances of pulse-type thunderstorms capable of
briefly gusty wind and small hail less than around 1/2 inch size.
The expectation is for this activity to quickly diminish after
sunset in western Nebraska. Farther north in Converse and Niobrara
counties, upper-level winds are notably stronger. This is due to
to proximity to a shortwave trough aloft which will traverse
northeast Wyoming this evening. While morning cloud cover has lead
to lower instability levels in this region, wind shear and
hodographs are more favorable for weak, single-cell activity. This
idea remains supported by numerous HREF ensemble members which
support a marginal supercell threat this evening, mainly north of
a Douglass to Chadron line. This threat may sustain itself for
some time this evening, aided by forcing from the upper trough
which will exit east into the Black Hills after midnight. Large
hail, perhaps exceeding severe limits, as well as gusty outflow
winds will remain the primary concern.
Behind this trough, dry air will move in at the surface from the
west over most of southeast Wyoming and western Nebraska on
Friday. However, some lingering monsoonal moisture will remain in
the mid-levels over the far southern portion of Wyoming. Showers
and thunderstorms are possible over the Sierra Madre, Snowy, and
southern Laramie range once again. This activity will likely move
eastward along the I-80 corridor, with numerous HREF ensemble
members supporting this solution. While thunderstorms will, in
general, be weaker on Friday, a drier boundary layer will result
in large inverted V soundings. This will support a gusty outflow
wind risk across the entire I-80 corridor before thunderstorms
dissipate early Friday night.
This weekend is looking mostly dry with ensembles showing PWATs
sitting around 0.5 inches. The only potential concern is going to be
fire weather. A trough begins to push into northwestern Wyoming
Saturday, but it will likely not impact southeast Wyoming until
Sunday. Ahead of any precipitation chances will likely be gusty
winds, which when combined with very low afternoon humidity values,
can create hazardous fire weather conditions. Confidence is
currently low in fire weather conditions due to the trough also
bringing in precipitation chances and increased moisture. Both GFS
and ECMWF Ensembles have been consistent about increasing PWATs to
0.7 to 0.9 inches by 00Z Monday. The rest of the extended forecast
shows isolated to scattered showers and thunderstorms daily,
primarily over the higher terrain, with seasonable temperatures.
Wednesday into Thursday, Ensemble solutions begin to spread out
drastically in terms of precipitation potential. Some members have
the moisture being injected just east of our forecast area, leaving
southeast Wyoming and western Nebraska high and dry. Whereas other
members are showing PWATs jumping up above 1.0 inch. When that
moisture is paired with the energy from the trough moving across the
CWA, we could see widespread heavy rainfall. However, this system is
still 6 to 7 days out and there is a very wide gap between member
solutions, so the confidence is very low, but the potential impacts
are moderate to high.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday afternoon)
Issued at 600 PM MDT Thu Aug 25 2022
Biggest aviation concern for the TAF period is the chance for
scattered showers and thunderstorms this evening. Thunderstorms may
contain gusty and erratic winds at times, as well as hail.
Conditions will likely stay VFR as thunderstorms will be higher
based, but cannot rule out brief MVFR conditions if visibility drops
in moderate to heavy rain. Storms should wrap up by about 04Z.
&&
.FIRE WEATHER...
Issued at 212 PM MDT Thu Aug 25 2022
Fire weather concerns will remain low for today and most of Friday as
showers and thunderstorms develop and move through in the afternoon
hours. Dry air will move in on Saturday with RH values dropping below 15%
during the afternoon hours especially over southeast Wyoming. However,
winds will remain mostly light and below 15 mph. On Sunday, wind speeds
are likely to increase, however increasing cloud cover may result in RH
values only dropping to around 20%. Therefore, we will hold off on any
Fire Weather headlines for now.&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
DISCUSSION...LK/MAC
AVIATION...SF
FIRE WEATHER...MAC
Hazardous weather outlook, Aug 25, 1:47 PM MST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
247 PM MDT Thu Aug 25 2022
NEZ002-003-019>021-054-055-095-096-WYZ101>119-262100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
247 PM MDT Thu Aug 25 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated showers and thunderstorms in east central Wyoming may
produce hail up to 1 inch in diameter and gusty outflow winds.
Please report any hail or wind damage to your local NWS office.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Expect drier weather this weekend as westerly flow resumes in
Wyoming and Nebraska. Isolated showers and storms will return
early next week.
.Spotter information statement...
Please report any large hail or winds to your local NWS office.
In the hours before
Special weather statement, Aug 25, 2:06 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
306 PM MDT Thu Aug 25 2022
WYZ108-118-119-252145-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
306 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of southern Goshen and
eastern Laramie Counties through 345 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gun Barrel, or 28 miles northeast of Cheyenne, moving southeast at 55
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Grange, Burns, Hillsdale, Meriden Rest Area and Gun Barrel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4131 10465 4167 10463 4169 10407 4104 10420
TIME...MOT...LOC 2105Z 300DEG 47KT 4140 10435
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WillsSpecial weather statement, Aug 25, 4:18 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
518 PM MDT Thu Aug 25 2022
WYZ101-260000-
Converse County Lower Elevations WY-
518 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of east central
Converse County through 600 PM MDT...
At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Bill, or 19 miles north of Douglas, moving
southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Converse County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4304 10559 4318 10554 4312 10491 4273 10508
TIME...MOT...LOC 2318Z 301DEG 33KT 4304 10547
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WillsSpecial weather statement, Aug 25, 4:32 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
532 PM MDT Thu Aug 25 2022
WYZ101-102-107-108-260015-
East Platte County WY-Goshen County WY-
Converse County Lower Elevations WY-Niobrara County WY-
532 PM MDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of southwestern
Niobrara, northwestern Goshen, northeastern Platte and southeastern
Converse Counties through 615 PM MDT...
At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Two Moon Campground, or 25 miles southwest of
Lusk, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Niobrara, northwestern Goshen, northeastern Platte and southeastern
Converse Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4255 10499 4268 10498 4276 10451 4238 10450
TIME...MOT...LOC 2332Z 273DEG 25KT 4259 10489
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
WillsHail, Converse
- When
- August 25, 4:50 PM MST
- Where
- Converse County, 12.45 mi S of Bill
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.050, -105.260
Received video on social media of ping pong to golf ball size hail with accumulating hail along State Highway 59 south of Bill.
Hail, Niobrara
- When
- August 25, 5:15 PM MST
- Where
- Niobrara County, 6.22 mi SSW of (Lsk)lusk Airport
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.664, -104.438
Nickel size hail accumulation of 3-4 inches 6 miles south of Lusk along US Highway 85.
Thunderstorm Wind, Niobrara
- When
- August 25, 5:35 PM MST
- Where
- Niobrara County, 0.86 mi NW of Lusk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.770, -104.460
Received report of strong winds causing a parked camper to move.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in North Dakota, August 25, 20224 injured · $200,000 · 1 event
- Wildfire in Washington, August 25 to 31, 2022$300,000 · 1 event
- Flooding and Heavy Rain in Virginia, August 25, 2022$15,000 · 6 events
- Damaging Wind in Washington, August 25, 2022$15,000 · 1 event
- Flash Flooding in Mississippi, August 25, 20226 events
- Heat in Washington, August 25 to 29, 20224 events
- Flash Flooding in Alabama, August 25, 20224 events
- Flash Flooding in Mississippi, August 25, 20224 events
- Tornado and Flash Flooding in Arizona, August 25, 2022$3,000 · EF0 · 3 events
- Flash Flooding in Alabama, August 25 to 27, 20222 events
- Waterspouts in Gulf of Mexico, August 25, 20222 events
- Flash Flooding in Florida, August 25 to 27, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041996, 1042002, 1041998.